Hail, Carson
- When
- June 21, 4:32 PM CST
- Where
- Carson County, 2.76 mi N of Conway
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 35.240, -101.380
Various discrete and scattered thunderstorms impacted portions the combined Oklahoma and Texas Panhandles each evening and overnight on the 21st through the 23rd. 75.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Various discrete and scattered thunderstorms impacted portions the combined Oklahoma and Texas Panhandles each evening and overnight on the 21st through the 23rd. Several of these storms produced large hail over and inch in diameter with some as large as 2.75. Severe wind gusts were also hazard with a gust upwards of 66 mph measured by ground equipment. A supercell even dropped a tornado in Hemphill County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 21, 1:56 PM CST, 2 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 256 PM CDT Wed Jun 21 2023 ...New SHORT TERM... .SHORT TERM ... (This evening through Thursday night) Issued at 256 PM CDT Wed Jun 21 2023 The ridge of jet stream shifts eastward through the CONUS, thus clearing a path for an upper level trough to slowly transition east of the four corners region. Today, a surface trough is orientated across the central Panhandles, while a stationary surface boundary is set up in the northeast Panhandles. These upper level circumstances will allow thunderstorm formation for both days of the short term forecast. As we also expect these conditions to linger on through Thursday and only shift locally. Many places across the CWA will have chances for storms, but not in the same places for both days. For Wednesday, we are seeing favorable conditions for severe thunderstorms this afternoon and evening in the eastern combined Panhandles. Discrete supercells are forecasted to form along and infront of the surface trough, and progress towards the southeast. There are several environmental conditions that are favoring this kind of strong thunderstorm production. East of the surface trough, we see 60's and 70's dewpoints. Short term model guidance is in agreement in high amounts of instability. At the surface, CAPE is in excess of 5000 J/kg, while MLCAPE is at or above 4000 J/kg. Winds are veering with height starting from the surface and at the midlevels effective shear sits between 35-45kts. Earlier forecasts had concerns about high amounts of CIN in the area, leading today's setup to be more of a conditional threat. However, latest guidance suggest the cap will erode this afternoon and thunderstorms could initiate shortly after 3pm. Storms today will be capable of producing very large hail, up to 5 inches in diameter, straight line wind gust up to 75 mph, and localized flash flooding in areas where storms will move slowly over. Regarding today's tornado threat, hodographs favor crosswise vorticity during the initial time period. Then later on in the evening the low level jet is forecasted to increase. Therefore, a few tornadoes cannot be ruled out in the southeast Texas Panhandle, especially during the early evening time frame. By Thursday, lingering low level clouds and possible precipitation from the morning hours may limit severe potential in the afternoon. Thunderstorms are still possible in the west if they can sustain themselves from New Mexico; however, confidence has lowered for Thursday thunderstorms. So, pops have been decreased that day as a result. Rangel && .LONG TERM ... (Friday through next Tuesday) Issued at 153 PM CDT Wed Jun 21 2023 A persistent mid to upper level ridge is expected to impact the south central US through the extended period. However, a shortwave trough traversing the northern Great Plains Sat into Sun could suppress the ridge slightly for the FA. This will cool temperatures down a few degrees, especially for the northern combined Panhandles Sun into Mon. No one day in the extended period stands out for more than just slight chance for thunderstorms with the period looking mostly dry at this time. There still are some questions about Friday's chances though. Daytime highs on Friday are progged to be in the upper 80s to the eastern and northwestern FA, while the southwest Texas Panhandle is expected to have highs in the low to mid 90s. Deterministic models do depict some decent QPF possible over portions of the FA for Fri afternoon into early overnight hours. At this time the NBM has only given between 10 and 15 pops in the eastern portion of the FA. Moisture is not the issue, but rather the models are disagreeing on the lifting mechanism. There will be a chance for some perturbations in the ridge to help with that, and confidence is low about if or where this could happen in the area. Have stayed with the NBM pops for now but will have to keep an eye on trends going into tomorrow and Friday morning. With slightly cooler temperatures expected, there appears to be too much CIN at this time. If convection can be achieved on Friday, would not rule out some severe storms. Saturday the ridge strengthens and temperatures are expected to warm back into the upper 90s and low 100s again, especially in the southern TX Panhandle. Another Heat Advisory may be needed for Palo Duro Canyon Saturday afternoon. Late Saturday an H5 shortwave trough is expected to traverse the northern Great Plains, and is expected to send a frontal boundary south into the area for Sunday. This boundary may just be an outflow from storms further north. It is expected to give the combined Panhandles northerly winds for Sunday holding temperatures back slightly, especially in the northern half of the combined Panhandles. Going into Monday the winds are progged to turn to the east and the upslope nature will help keep the northeastern half to two thirds of the FA in the upper 80s to lower 90s again. Tuesday triple digits may return to warm areas of the central to southern TX Panhandle with PDC flirting with a Heat Advisory again. The NBM does give mentionable pops to portions of the FA for Tuesday night. This will all depend on where the center of high pressure ends up over portions of the south central US. 36 && .AVIATION... (18Z TAFS) Issued at 1241 PM CDT Wed Jun 21 2023 Thunderstorms could occur at GUY during the late afternoon and early evening hours. Thunderstorms are not likely at the other TAF sites for this period, but we could see low clouds impact DHT in the morning hours. MVFR conditions are expected here, and possibly at GUY in this time frame. However, low clouds are less likely to prevail there, so we've left them out of GUY for now. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 65 87 67 92 / 20 20 20 10 Beaver OK 63 83 65 87 / 30 30 30 20 Boise City OK 62 81 62 90 / 20 40 30 10 Borger TX 67 89 69 95 / 30 20 20 10 Boys Ranch TX 65 89 67 97 / 20 20 20 10 Canyon TX 65 89 66 95 / 20 20 20 10 Clarendon TX 65 86 67 90 / 30 10 20 10 Dalhart TX 62 83 63 92 / 20 30 30 10 Guymon OK 64 82 65 90 / 30 30 30 10 Hereford TX 65 91 67 97 / 10 20 20 10 Lipscomb TX 63 84 65 87 / 50 30 20 10 Pampa TX 65 85 67 89 / 30 20 20 10 Shamrock TX 65 86 67 88 / 50 20 20 10 Wellington TX 66 88 68 90 / 60 20 20 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...Excessive Heat Warning until 8 PM CDT this evening for TXZ317. OK...None. && SHORT TERM...55 LONG TERM....36 AVIATION...55
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 315 PM CDT Wed Jun 21 2023 OKZ001>003-TXZ001>020-317-221100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 315 PM CDT Wed Jun 21 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. An Excessive Heat Warning is in effect through this evening for Palo Duro Canyon. Heat Indices up to 111 degrees are possible which could cause heat related illnesses. The threat of severe thunderstorms through this evening will lead to the potential for large hail and damaging winds. In addition, the threat of a tornado cannot be ruled out. A Tornado Watch is in effect until 10 PM CDT this evening for the central and eastern Oklahoma Panhandle as well as the eastern half of the Texas Panhandle. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms may return during the afternoon and evening hours both Thursday and Friday. Chances of severe storms is likely with any developing thunderstorm, bringing large hail and damaging winds. Dangerously hot temperatures may be present for Palo Duro Canyon on Saturday afternoon and again on Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
450 PM CDT Wed Jun 21 2023
TXZ013-212215-
Carson TX-
450 PM CDT Wed Jun 21 2023
...A strong thunderstorm will impact portions of northeastern Carson
County through 515 PM CDT...
At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of White Deer, or 10 miles northeast of Panhandle,
moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
White Deer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.
&&
LAT...LON 3544 10142 3556 10139 3552 10109 3532 10109
TIME...MOT...LOC 2150Z 287DEG 12KT 3548 10128
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
512 PM CDT Wed Jun 21 2023
TXZ013-212245-
Carson TX-
512 PM CDT Wed Jun 21 2023
...Strong thunderstorms will impact portions of eastern Carson County
through 545 PM CDT...
At 511 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Skellytown to 4 miles
south of Panhandle. Movement was north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Panhandle, White Deer and Skellytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.
&&
LAT...LON 3524 10146 3562 10139 3563 10109 3522 10109
TIME...MOT...LOC 2211Z 164DEG 8KT 3552 10131 3528 10137
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
518 PM CDT Wed Jun 21 2023
TXZ003-008-212245-
Hutchinson TX-Hansford TX-
518 PM CDT Wed Jun 21 2023
...A strong thunderstorm will impact portions of northwestern
Hutchinson and southwestern Hansford Counties through 545 PM CDT...
At 518 PM CDT, Doppler radar was tracking a strong thunderstorm over
Morse, or 19 miles southwest of Spearman, moving north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Morse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.
&&
LAT...LON 3598 10141 3600 10162 3621 10162 3619 10129
TIME...MOT...LOC 2218Z 192DEG 7KT 3608 10152
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonThe Amarillo radar (KAMA), 30 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
12 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.
The sizes of hail reported were between 1.5 and 2.75 in diameter.
This tornado was viewed by storm spotters and captured on video footage. However, it did not produce damage and was generally in an open field.
This tornado developed near County Road 17 and produced some minor tree damage, with limbs and branches being blown down. The tornado then continued across open field before impacting a residence just off Highway 277, where it brought down trees and some power lines along that road. As it crossed Highway 277, it brought down about 7 power poles, and caused more impressive tree damage, snapping branches and some trees while uprooting other hardwood trees. It resulted in some minor roof damage to a shed and damaged another shed at a natural gas facility. The tornado then crossed County Road 22, just to the south of Highway 277. Here, it snapped several hardwood branches and uprooted another tree. It also lifted the lids off of two silos, one of which collapsed in on the side. The debris of the lids ended up damaging a nearby barn. The tornado then crossed open fields and Highway 277 once more before causing some minor tree branch damage along Highway 2124. The tornado likely lifted after this point.
Several reports came into the weather office for hail between 0.88 and 1 in diameter across southern portions of Amarillo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112452, 1112453, 1112454, 1112449, 1180950, 1112455, 1112456, 1112460, 1112492, 1112462, 1112444, 1112459, 1112458, 1112436, 1112441, 1112457.